Support Salvation Army Wildfire Relief

Deputy, EMTs receives medical treatment for possible heroin overdose

HARTFORD, Md. — A Maryland sheriff’s deputy and two emergency medical technicians received treatment for possible heroin and fentanyl exposure after responding to a drug overdose.

About 11 p.m. Friday, a Harford County sheriff’s deputy got sick as he and EMTs attempted to revive a person who had overdosed on a mixture of heroin and fentanyl, according to Cristie Kahler, spokeswoman for the Harford County Sheriff’s Office.

EMTs gave the deputy a dose of Narcan, an opioid antidote, and rushed him to a hospital, Kahler said.

The EMT who administered Narcan began to feel sick, too, according to Rich Gardiner, spokesman for the Harford County Volunteer Fire and EMS Association. At the hospital, the other EMT fell ill, according to Gardiner.

Authorities still aren’t sure how the drugs got to the first responders, who were wearing gloves.

“Did the deputy touch or inhale something?” said Kahler. “I don’t know if we will ever have a definite answer.”

“Maybe it aerosolized,” said Gardiner. “This new designer stuff. We don’t even know what we’re walking into now.”

Fentanyl is 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin. Just a quarter of a milligram — a few granules — can kill a user.

The incident was the first of its kind in Harford County, according to authorities, but the accidental exposure of emergency personnel to dangerous opioids has happened before.

Just a week earlier in East Liverpool, Ohio, a police officer collapsed and was rushed to the hospital after he brushed fentanyl residue off his uniform, allowing the drug to enter his system through his hands. The officer had apparently encountered the opioid earlier in the day while making a drug bust.

Both the first responders in Maryland and the officer in Ohio were treated, observed and released from a hospital and are now fine. But these kinds of incidents have forced law enforcement and emergency medical teams to consider new ways of protecting themselves when trying to help others.

“It’s causing us to think a lot about how we’re going to handle these future incidents,” said Gardiner, “Should we wear some kind of outer garb when answering a call? Put on a respiratory device before going in?”

“We have an immediate plan we are going to put in place and we will continue to evolve. We are making sure our deputies have the necessary equipment they need to be safe. We had already changed our Narcan dose from 1mg to 4mg, recognizing that overdosing victims needed several doses to come out of it. And really we started to talk to people about precautions,” said Kahler, “Even in warm weather, officers are recommended to wear long-sleeves, double gloves and nitrile gloves. They also want them to wear a respirator or mask to wear.”

For all their hard work and all they went through, the first responders in Harford County can at least say that Friday, the person who needed them when he or she overdosed on heroin and fentanyl was revived at the scene and lived another day, according to Kahler.